Format

Send to

Choose Destination
See comment in PubMed Commons below
J Womens Health Gend Based Med. 1999 Sep;8(7):949-54.

The risk of premature menopause induced by chemotherapy for early breast cancer.

Author information

  • 1Department of Internal Medicine, University of Cincinnati College of Medicine, Ohio 45267-0562, USA.

Abstract

The objectives of this retrospective case series were to determine the prevalence and timing of menstrual abnormalities in early-stage breast cancer patients undergoing adjuvant methotrexate or anthracycline-based chemotherapy and to more fully assess the possible mechanism of the amenorrhea reported after chemotherapy. One hundred forty-two premenopausal patients undergoing adjuvant chemotherapy were analyzed for patient age, breast cancer stage, type of chemotherapy, and menstrual abnormalities before, during, and after chemotherapy completion. A 24-month minimum follow-up after chemotherapy completion was available for all patients. One hundred nine of 142 patients were evaluable. Sixty-nine patients (46 node negative, 23 node positive) received methotrexate-based chemotherapy, 33 patients (3 node negative, 30 node positive) received anthracycline-based chemotherapy, and 7 patients received both treatments (all node positive). Amenorrhea occurred in about a third of patients during chemotherapy (methotrexate groups 31%, anthracycline group 33%), and a higher proportion were amenorrheic 1 year after chemotherapy was completed (methotrexate group 45%, anthracycline group 46%). Abnormalities were more likely to occur in older premenopausal patients (Chi square = 6.18, p < 0.05), although 28% of patients under age 35 developed persistent abnormal menses. In some amenorrheic patients, follicle-stimulating hormone (FSH) levels were decreased within 6 months of chemotherapy (24.4 IU). The levels tended to be higher after chemotherapy (59.1 IU), suggesting ovarian failure. Menstrual abnormalities and menopause will frequently occur in premenopausal early-stage breast cancer patients, with 30% of all patients amenorrheic 1 year after chemotherapy.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Mary Ann Liebert, Inc.
    Loading ...
    Write to the Help Desk